A two-year-old boy has died, and 16 other children have been hospitalised after health workers at Kabwangasi health centre III in Butebo district reportedly mistakenly administered an epilepsy drug instead of the recommended deworming medicine during a community health outreach. The incident occurred during an integrated child health outreach targeting young children in Kabwangasi town council. The affected children were rushed to Mbale Regional Referral Hospital for emergency treatment after reportedly being given carbamazepine, an anticonvulsant used to control epileptic seizures, instead of mebendazole, a deworming medicine.Preliminary investigations indicate that the outreach team mistakenly packed carbamazepine tablets, believing they were mebendazole. The mix-up reportedly occurred because the tablets and their containers looked similar, leading to the wrong medication being administered.Dr Julian Abeso, head of paediatrics at Mbale Regional Referral Hospital, said the children developed severe central nervous system depression after taking the drug. She explained that carbamazepine can remain in the body for an extended period, making its effects particularly dangerous in young children.Abeso said one child died from respiratory depression about four hours after admission, while 15 of the other patients had started recovering from deep sedation.She added that the paediatric team was closely monitoring the children’s neurological recovery and vital organ functions to prevent further loss of life.Dr William Okiror, head of emergency services at the hospital, said the facility received a sudden influx of heavily sedated and largely unresponsive children, many with dangerously low heart and respiratory rates.He said emergency response protocols were immediately activated, with medical teams prioritising respiratory support and airway management. The hospital also notified the ministry of Health about the incident.Butebo district health officer Dr Lawrence Oowunye said 23 children had received the wrong medication, with 17 initially developing severe symptoms that required referral to Mbale Regional Referral Hospital.He said the children developed symptoms including severe dizziness, vomiting and loss of consciousness within hours of taking the medicine.Oowunye confirmed that the health workers directly involved in the exercise had been suspended pending investigations. The district had also suspended all community health outreaches to allow an audit of its medicine supply and distribution systems.He said the failure occurred at both the drug-packing and administration stages, raising questions about how medicines were handled and verified before distribution during community outreaches.The district is working with police, the ministry of Health and the National Drug Authority to establish the circumstances surrounding the incident. The district security committee has also recommended the arrest of the individual who issued the medication for the outreach exercise.The incident has sparked outrage among residents of Kabwangasi, with calls for accountability and improved standards in the delivery of community health services.Mutebi Ismail Abdullah, proprietor of King Saliman Primary School in Kabwangasi town council, urged the ministry of Health to intervene and address what he described as negligence at the health facility.He questioned how health workers could fail to distinguish between an epilepsy drug and a deworming medicine, calling for the recruitment of competent personnel and the arrest of those responsible.Kabwangasi health centre III has been temporarily closed as investigations continue, although authorities say it is expected to reopen.The incident comes amid renewed concerns about medication errors during community deworming exercises. In October last year, 100 pupils from Kajumbajumba Primary School in Ntungamo district were hospitalised after health workers mistakenly administered the wrong medication during a deworming exercise.In a statement at the time, the ministry of Health said the incident occurred during Integrated Child Health Days in Rugarama North sub-county, where a district health team mistakenly administered phenobarbitone, an anticonvulsant, instead of albendazole, the intended deworming medicine. The post Deworming drug mix-up leaves one child dead, 16 hospitalised in Butebo appeared first on The Observer Media Ltd.